Nicotine, the addictive drug in tobacco products and in pharmaceutical nicotine replacement products designed to help smokers quit, is something to be used with caution. As with all drugs, nicotine can cause unpleasant or even dangerous symptoms when improperly used.
The U.S. National Library of Medicine of the National Institutes of Health calls nicotine a poison. People who use tobacco products or nicotine replacement therapy (NRT) can experience nicotine overdose symptoms. These symptoms may include:
- Stomach Pain
- Cold Sweats
- Problems with Hearing or Vision
- Chest Pain
- Irregular Heartbeat
Some of these symptoms may be only experienced with a particular type of nicotine replacement product. Nausea, for example, may be more likely to be experienced with ingested nicotine replacement products such as lozenge or gum type NRT products. Others may be associated with all types of nicotine poisoning.
Nicotine replacement products should not be used together, unless prescribed by your doctor. Because of the danger of nicotine overdose, be especially vigilant if your doctor has prescribed two types of NRT to help control your cravings for nicotine. Many NRT products also warn against smoking during the course or treatment.
Be sure to call emergency personnel if you think you or a family member has experienced any of these nicotine overdose symptoms. It is also important to note that children are much more easily affected by nicotine in NRT products. If a child has come in contact with any nicotine replacement therapy product, such as a nicotine patch, even for a short period of time, call the poison control center or get medical help immediately.
Photo: Dr Mohammed Osman, MD, Wikimedia. No endosrement implied. For licence information visit http://creativecommons.org/licenses/by-sa/3.0/deed.en.